Texas, 2009Flash Flooding and Hail in Texas, April 24 to 25, 2009
April 24 to 25, 2009 · NWS HGX · 9 events in 6 counties and zones
A series of thunderstorms produced heavy rainfall and strong winds across portions of Harris, Galveston, and Chambers counties leaving motorists stranded along several flooded area highways. Additional severe thunderstorms produced hail and flash flooding across the northern counties of Southeast Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms produced heavy rainfall and strong winds across portions of Harris, Galveston, and Chambers counties leaving motorists stranded along several flooded area highways. Additional severe thunderstorms produced hail and flash flooding across the northern counties of Southeast Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 24, 7:19 PM CST, 56 minutes earlier.
Area forecast discussion, Apr 24, 7:19 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
819 PM CDT FRI APR 24 2009
.UPDATE...
UPDATED FORECAST AGAIN FOR ONGOING CONVECTIVE TRENDS. MCS OVER SE
HOUSTON WILL CONTINUE TO MOVE OFF TO THE EAST WITH OTHER
CONVECTIVE CELLS MERGING INTO IT. RAIN RATES HAVE INCREASED TO
MORE THAN 1-1.5 INCHES AN HOUR. KHOU RECEIVED 1.75 INCHES IN ONE
HOUR AND PUSHING CLOSER TO AN ADDITIONAL HALF INCH OVER THE LAST
15-30 MINUTES. CELLS ARE NOT ALL THAT ORGANIZED BUT MAY SEE A
DOWNBURST OR TWO AS CELLS BEGIN TO FALL APART. WATER VAPOR
IMAGERY IS SHOWING SOME DRIER AIR PUNCH INTO THE BACK SIDE OF THE
CONVECTION. OVERALL LOOKS LIKE A GOOD RAIN EVENT BUT WILL HAVE TO
KEEP AN EYE ON RAIN GAGES TO SEE IF FLASH FLOOD WARNING IS
NEEDED. AGAIN EXPECT CONVECTION TO MOVE OUT AND DIMINISH BEFORE
06Z.
39
&&
.PREV DISCUSSION... /ISSUED 645 PM CDT FRI APR 24 2009/
UPDATE...
UPDATED FORECAST FOR CONVECTIVE TRENDS LAST HOUR.
DISCUSSION...
21Z SFC ANALYSIS SHOWS MOIST AXIS WORKING UP THROUGH SE TX.
CONVECTION OVER WHARTON/FORT BEND CO HAS INCREASED IN COVERAGE
AND DECIDED TO EXPAND AND INCREASE POPS AS THESE STORMS WORK NE
INTO THE MOISTURE AXIS. RAIN RATES ARE HOLDING AROUND A HALF INCH
AN HOUR WHICH IS NOT ENOUGH TO BE CONCERNED ABOUT FOR FLASH
FLOODING. INSTABILITY LOOKS TO BE LIMITED TO LESS THAN 1000 J/KG
WITH POSSIBLY SOME CAPPING OCCURRING AS WELL. THE 12Z SOUNDINGS
AT CRP AND LCH INDICATE THIS BUT CAPS ARE RATHER WEAK. SEVERE
THREAT LOOKS MINIMAL AT THIS POINT. OVERALL EXPECT AROUND A
QUARTER TO A HALF INCH OF RAIN WITH THIS ACTIVITY AND PROBABLY
EXPAND INTO HARRIS CO OVER THE NEXT 1-2HRS. CONVECTION SHOULD
DECREASE AND EXIT THE AREA AS SHORTWAVE TROUGH OVER C TX PULLS
EAST TONIGHT.
39
PREV DISCUSSION... /ISSUED 319 PM CDT FRI APR 24 2009/
DISCUSSION...
A SOUTHWESTERLY FLOW ALOFT WILL PERSIST OVER SE TX THROUGH THE END
OF NEXT WEEK. THIS WILL HELP KEEP ONSHORE SURFACE WINDS IN
PLACE...ALSO. A SERIES OF SHORTWAVE TROUGHS WILL MOVE ACROSS THE
SOUTHERN PLAINS TO BRING CHANCES FOR RAIN MAINLY FOR NEXT WEEK.
THE MODELS WERE SIMILAR ALTHOUGH THE GFS AND NAM DID DIFFER IN THE
SHORT TERM. PREFERRED A BLEND OF THE MODELS.
CHANCES FOR RAIN THIS EVENING WILL MAINLY BE OVER THE WESTERN AND
NORTHERN SET OF COUNTIES. WILL NEED TO KEEP A WATCH OUT FOR
ISOLATED STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO THE MID
EVENING. A SHORTWAVE TROUGH WAS CURRENTLY PUSHING NORTHEASTWARD
ACROSS THE NORTHEASTERN PORTION OF THE STATE. SEE THE LATEST
HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS.
RAIN CHANCES ON SATURDAY WILL BE LIMITED. THE SHORTWAVE TROUGH
PUSHING INTO W TX IS FORECAST BY THE MODELS TO MOVE TOWARD OK AND
KS AND STAY NORTH OF SE TX. ISOLATED THUNDERSTORMS ARE POSSIBLE AS
THE SOUTHERN END OF THIS SYSTEM MOVES OVERHEAD. THE TREND FOR NEXT
WEEK WILL THEN BE FOR SLIGHTLY WARMER TEMPERATURES WITH ISOLATED
RAIN CHANCES POSSIBLE.
40
MARINE...
LONG FETCH OF MODERATE TO STRONG SE WINDS ACROSS THE GULF WILL
PERSIST FOR THE NEXT WEEK WITH A PERSISTENT PATTERN OF HIGH PRES
O THE EAST AND LOWER PRES ACROSS THE ROCKIES. COMBINATION OF
CAUTION & ADVISORY FLAGS EXPECTED THRU THE ENTIRE FCST PERIOD. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 68 83 69 82 70 / 20 20 10 10 20
HOUSTON (IAH) 70 82 69 82 71 / 60 20 10 10 10
GALVESTON (GLS) 71 74 71 76 72 / 40 20 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO FREEPORT
OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...39Hazardous weather outlook, Apr 24, 11:51 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1251 PM CDT FRI APR 24 2009
GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-251800-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1251 PM CDT FRI APR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE LATE AFTERNOON AND
EARLY EVENING...
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN LATE THIS
AFTERNOON INTO THE MID EVENING. THE SLIGHT RISK AREA INCLUDES
LOCATIONS ALONG AND WEST OF A LINE FROM GROVETON TO KATY TO EDNA.
AS AN UPPER LEVEL DISTURBANCE MOVES OVER SOUTHEAST TEXAS THIS
AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP.
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR WITH THE MAIN
THREAT BEING DAMAGING WINDS AND HAIL. ISOLATED TORNADOES ARE
POSSIBLE...ALSO. RAINFALL AMOUNTS UP TO ONE HALF INCH CAN BE
EXPECTED WITH ISOLATED TOTALS BETWEEN ONE AND TWO INCHES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED LATE THIS
AFTERNOON INTO THIS EVENING.
In the hours before
Special weather statement, Apr 24, 5:38 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
638 PM CDT FRI APR 24 2009
TXZ213-227-237-250045-
HARRIS-FORT BEND-BRAZORIA-
INCLUDING THE CITIES OF...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...
PEARLAND...LAKE JACKSON...ALVIN...ANGLETON...FREEPORT
638 PM CDT FRI APR 24 2009
...SCATTERED THUNDERSTORMS DEVELOPING OVER THE AREA...
THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF HARRIS...FORT BEND AND
BRAZORIA COUNTIES THROUGH 8 PM. AREAS IMPACTED IMMEDIATELY WILL
INCLUDE SUGAR LAND...ROSENBERG...RICHMOND...AND MISSOURI CITY.
THESE STORMS WILL MOVE INTO THE HOUSTON AREA MAINLY AFTER 7 PM.
THE STORMS WILL CONTAIN FREQUENT...DEADLY LIGHTNING...AND HEAVY
DOWNPOURS. SOME PONDING ON ROADWAYS IS LIKELY.
MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
INFORMATION.
REILLY
Event by event
5 flash flood, 2 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Harris
- When
- April 24, 8:15 PM CST
- Where
- Harris County, 0.92 mi SW of La Porte Muni Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 29.660, -95.080
A roof under repair at a nursing home collapsed due to the combination of strong winds and heavy rainfall.
Flash Flood, Harris
- When
- April 24, 8:30 PM CST to April 25, 12:30 AM CST
- Where
- Harris County, 0.41 mi ESE of Joyce to 2.73 mi N of La Porte
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 29.568, -95.023
Slow moving thunderstorms across the southern portion of Harris County produced widespread flooding and road closures. The area traversed by this system had received heavy rainfall 6 days prior to the event, and the ground was still saturated. The heaviest rainfall fell along a line from Friendswood to Baytown, with totals of 7 to 8 inches during a 6 hour period. Many secondary roads along Interstate 45 became impassable for most of the evening. Forty to fifty homes recieved water damage from this event, although this is only an estimated count as all of the homes flooded on the 24th were also flooded during the earlier event on April 18th.
Flash Flood, Brazoria
- When
- April 24, 8:30 PM CST to 10:30 PM CST
- Where
- Brazoria County, 1.79 mi SSE of Pearland Arpt to 2.19 mi WNW of Hastings
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.526, -95.258
Heavy rainfall from a slow moving thunderstorm produced street flooding which closed several county roads in the vicinity of Clover Field.
Flash Flood, Galveston
- When
- April 24, 8:30 PM CST to 11:00 PM CST
- Where
- Galveston County, 6.2 mi WNW of League City S S Arpt to 3.5 mi W of League City S S Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 29.518, -95.223
Numerous roads in and around Friendswood were impassable due to high water caused by heavy rainfall. Several high water rescues were required due to the flooding.
Thunderstorm Wind, Galveston
- When
- April 24, 9:00 PM CST
- Where
- Galveston County, 0.09 mi SW of San Leon
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.479, -94.921
Severe wind gust measured at Eagle Point PORTS buoy.
Flash Flood, Chambers
- When
- April 24, 10:00 PM CST to April 25, 1:00 AM CST
- Where
- Chambers County, 0.38 mi S of Wallisville to 1.99 mi N of Wallisville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.825, -94.730
Heavy rainfall due to slow moving thunderstorms produced brief road closures along Interstate 10, with four feet of water reported over the road at the intersection of Highway 61 and the interstate.
Hail, Burleson
- When
- April 25, 1:40 AM CST
- Where
- Burleson County, 3.29 mi W of Merle
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.443, -96.525
Nickel sized hail was observed along FM 60 between Lyons and Snook.
Hail, Brazos
- When
- April 25, 2:38 AM CST
- Where
- Brazos County, 2.07 mi N of Bryan
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.700, -96.370
Penny sized hail was reported in north Bryan.
Flash Flood, Brazos
- When
- April 25, 4:25 AM CST to 5:45 AM CST
- Where
- Brazos County, 0.71 mi NW of Bryan to 5.8 mi SE of Kurten
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.678, -96.377
Heavy rainfall caused one to five feet of water over local roads between Bryan and Benchley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 24, 20091 death · 1 event
- Hail and Damaging Wind in Iowa, April 24, 2009$79,000 · 1.75 in hail · 22 events
- Lightning Strike in North Carolina, April 24, 2009$100,000 · 1 event
- Hail in North Carolina, April 24, 2009$30,000 · 2.75 in hail · 5 events
- Hail in Wisconsin, April 24, 2009$15,000 · 2 in hail · 18 events
- Hail in New York, April 24, 2009$25,000 · 0.75 in hail · 1 event
- Hail and Damaging Winds in Wisconsin, April 24, 20091 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, April 24, 2009$5,000 · 1.75 in hail · 12 events
- Hail in Wisconsin, April 24, 20091.25 in hail · 11 events
- Hail in Minnesota, April 24, 20091.5 in hail · 7 events
- Hail in Iowa, April 24, 20092 in hail · 6 events
- Hail and Damaging Winds in Michigan, April 24, 20091.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165142, 166475, 166480, 166483, 165154, 166489, 165147, 165151, 166493.